Indiana, 2019

Hail in Indiana, July 18, 2019

July 18, 2019 · NWS IWX · 1 event in 1 county or zone

A complex of storms moved across northern Indiana. One thunderstorm produced near severe hail in White county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A complex of storms moved across northern Indiana. One thunderstorm produced near severe hail in White county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 18, 1:35 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 18, 1:35 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Thu Jul 18 2019

.SYNOPSIS...
Issued at 235 PM EDT Thu Jul 18 2019

Areas of rain and thunderstorms this afternoon will give way to
mainly dry conditions tonight through Saturday morning. Chances
for showers and thunderstorms return Saturday afternoon through
Sunday. Hot and humid otherwise on Friday and Saturday as highs
reach the 90s and peak afternoon heat indices reach to between 100
and 100 degrees. This will be followed by a period of cooler and
less humid weather conditions next week.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 235 PM EDT Thu Jul 18 2019

Clusters of showers/storms associated with a convectively enhanced
wave and warm advection surge should exit east by late this
afternoon. An isolated strong storm will be possible. Established
cold pool with this activity really put on damper on heat/humidity
today, mainly along/northwest of US 24. Some late day recover is
expected here but likely not enough for headline level apparent T
values. Pushed back the Excessive Heat Warming to Friday across
northern zones as a result...and may need to do something similar
in our southern zones.

Excessive heat will finally be the main story then into Friday
and Saturday as subtropical ridge builds north (592 dam heights at
500 mb) and baroclinic westerlies shift farther north toward the
US/Canada border. The main/active frontal zone on the southern
fringe of these zonal westerlies will set up from the Upper
Midwest east into the Central/Northern Great Lakes during this
time. This should allow a Plains EML cap to build in locally with
convective complexes focused north and northwest of the IWX CWA.
With that said, cannot completely rule out convection (10-30%
PoPs) later tonight-Friday in Lower MI/far nw OH, and again
Saturday afternoon across the entire area, as outflow boundaries
possibly survive into this increasingly unstable/humid airmass.
Overall expectations are for mainly dry conditions tonight through
Saturday, with heat and humidity the main concern.

&&

.LONG TERM...(Saturday Night through Thursday)
Issued at 235 PM EDT Thu Jul 18 2019

Frontal boundary and/or composite outflow will sink slowly south
through the area Saturday night into Sunday with periodic chances
for showers/storms. Locally heavy rainfall and isolated
strong/severe storms appear be the primary threats. Mainly dry
weather, much lower humidity levels, and temps near to slightly
below normal will follow this frontal passage for much of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 120 PM EDT Thu Jul 18 2019

Convection will keep confidence low for the 18Z TAF cycle. Primary
line of convection has just moved through the KFWA terminal while
general showers are prevailing at KSBN. Have held onto tempo group
for KFWA while keeping showers prevailing at KSBN for the first
few hours. In general a broad area of convection will slowly
progress to the east through 21z. Have then gone with a general
improving trend with VFR conditions through the overnight hours.
Gusty winds are possible.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT Saturday for INZ009-017-
     018-020-022>027-032>034.

     Excessive Heat Warning from 8 AM EDT /7 AM CDT/ Friday to 8 PM
     EDT /7 PM CDT/ Saturday for INZ003>008-012>016.

MI...Excessive Heat Warning from 8 AM Friday to 8 PM EDT Saturday for
     MIZ077>081.

OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 18, 1:21 PM EST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
221 PM EDT Thu Jul 18 2019

INZ003>008-012>016-MIZ077>081-191830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-
221 PM EDT Thu Jul 18 2019 /121 PM CDT Thu Jul 18 2019/

...EXCESSIVE HEAT WARNING IN EFFECT FROM 8 AM EDT /7 AM CDT/ FRIDAY
TO 8 PM EDT /7 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed..

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-191830-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
221 PM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Isolated strong thunderstorms are possible this afternoon. Wind
gusts to 40 mph, lightning and heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible this weekend, but are not expected to
become severe. There is a moderate swim risk for Lake Michigan
beaches in Berrien County on Friday. Breaking waves and currents are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ043-046-191830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
221 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms this weekend. Locally higher
winds and waves in the vicinity of storms will pose a hazard to
small crafts.

In the hours before

Special weather statement, Jul 18, 12:26 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
126 PM EDT Thu Jul 18 2019

INZ009-018-026-027-OHZ004-015-024-181800-
Adams-Allen-De Kalb-Wells-Defiance-Van Wert-Paulding-
126 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...SOUTHERN DE
KALB...NORTHEASTERN WELLS...ADAMS...NORTHWESTERN DEFIANCE...WESTERN
PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Garrett to near Ossian. Movement was east
at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Bluffton, Decatur, Garrett,
Hicksville, Ossian, Butler, Huntertown, Antwerp, Woodburn,
Monroeville, Payne, Grabill, Monroe, St. Joe, Leo-cedarville,
Middletown and Concord.

This includes the following highways...
 Interstate 469 between mile markers 4 and 6, and between mile
markers 9 and 30.
 Interstate 69 in Indiana between mile markers 310 and 331.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 8520 4140 8517 4143 8467 4073 8475
      4073 8480 4066 8480
TIME...MOT...LOC 1725Z 278DEG 26KT 4133 8511 4084 8514

HAIL...0.25
WIND...40MPH

CM
Special weather statement, Jul 18, 12:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
152 PM EDT Thu Jul 18 2019

INZ009-018-026-027-OHZ004-005-015-016-024-025-181845-
Adams-Allen-De Kalb-Wells-Henry-Allen-Defiance-Putnam-Van
Wert-Paulding-
152 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ALLEN...
SOUTHEASTERN DE KALB...NORTHEASTERN WELLS...ADAMS...WESTERN PUTNAM...
DEFIANCE...PAULDING...SOUTH CENTRAL HENRY...VAN WERT AND WEST CENTRAL
ALLEN COUNTIES...

At 152 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Joe to near Monroeville to near
Bluffton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Defiance, New Haven, Van Wert, Bluffton, Decatur, Delphos,
Hicksville, Paulding, Spencerville, Antwerp, Kalida, Woodburn,
Monroeville, Payne, Continental, Convoy, Grabill, Ottoville, Monroe
and Ohio City.

This includes Interstate 469 between mile markers 14 and 24.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4068 8438 4068 8446 4073 8446 4073 8480
      4066 8480 4074 8524 4105 8501 4138 8500
      4136 8416 4093 8414
TIME...MOT...LOC 1752Z 278DEG 26KT 4130 8494 4102 8492 4080 8513

HAIL...0.25
WIND...40MPH

CM
Special weather statement, Jul 18, 1:05 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
205 PM EDT Thu Jul 18 2019

OHZ001-002-004-005-181900-
Henry-Defiance-Fulton-Williams-
205 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DEFIANCE...NORTHERN
HENRY...FULTON AND WILLIAMS COUNTIES...

At 204 PM EDT, a strong thunderstorm was located near Montpelier,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Napoleon, Bryan, Wauseon, Archbold, Montpelier, Swanton, Delta,
Edgerton, West Unity, Pioneer, Stryker, Fayette, Liberty Center,
Edon, Mcclure, Holiday City, Edgerton In Williams County, West
Jefferson, Pulaski and Metamora.

This includes Interstate 80 in Ohio between mile markers 3 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 8478 4168 8475 4171 8430 4172 8388
      4166 8388 4137 8389
TIME...MOT...LOC 1804Z 268DEG 36KT 4153 8458

HAIL...0.25
WIND...40MPH

CM
Special weather statement, Jul 18, 1:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Thu Jul 18 2019

OHZ004-005-015-016-024-025-181930-
Henry-Allen-Defiance-Putnam-Van Wert-Paulding-
245 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...SOUTHEASTERN
DEFIANCE...EASTERN PAULDING...SOUTHEASTERN HENRY...EASTERN VAN WERT
AND ALLEN COUNTIES...

At 245 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Defiance to near Ottoville to near
Ohio City. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lima, Defiance, Van Wert, Delphos, Ottawa, Bluffton, Fort Shawnee,
Spencerville, Columbus Grove, Leipsic, Elida, Deshler, Kalida,
Continental, Pandora, Holgate, Glandorf, Ottoville, Mcclure and Ohio
City.

This includes Interstate 75 between mile markers 119 and 141.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8446 4073 8446 4073 8471 4094 8449
      4134 8441 4137 8388 4065 8388
TIME...MOT...LOC 1845Z 275DEG 27KT 4128 8429 4093 8429 4072 8453

HAIL...0.25
WIND...30MPH

CM
Special weather statement, Jul 18, 1:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
247 PM EDT Thu Jul 18 2019

INZ020-181915-
White-
247 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 247 PM EDT, a strong thunderstorm was located near Brookston, or 9
miles northeast of Otterbein, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Brookston, Chalmers and Badger Grove.

This includes Interstate 65 between mile markers 185 and 193.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 8699 4065 8678 4057 8677 4056 8693
      4056 8709 4057 8710 4061 8710
TIME...MOT...LOC 1847Z 307DEG 19KT 4061 8699

HAIL...0.25
WIND...30MPH

CM
Local storm report, Jul 18, 1:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 WSW VAN WERT          40.86N 84.63W
07/18/2019                   VAN WERT           OH   EMERGENCY MNGR

            40 FT TREE FELL DOWN ONTO POWER LINES.

&&

GH

The radar

The Indianapolis radar (KIND), 115 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
July 18, 2:15 PM EST to 2:16 PM EST
Where
White County, 1.48 mi NNW of Badger Grove
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.600, -86.960

Hail stones varied from blueberry and coco puff size to roughly nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846534.